New Mexico, 2018

Drought in New Mexico, April 1 to 30, 2018

April 1 to 30, 2018 · NWS EPZ · 9 events in 9 counties and zones

April brought little to no rain across southern New Mexico which kept parts of Hidalgo, Grant, Sierra and Otero counties in Severe(D2) drought.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

April brought little to no rain across southern New Mexico which kept parts of Hidalgo, Grant, Sierra and Otero counties in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 2:21 PM MST, 9 hours 39 minutes earlier.

Area forecast discussion, Mar 31, 2:21 PM MST, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
321 PM MDT Sat Mar 31 2018

.SYNOPSIS...
Easter morning will be mild with mainly high clouds, by afternoon
our temperatures will be around 10 degrees above average. On
Monday we will see a brief return of the winds, then by midweek
our temperatures will have cooled to near average, before rising
back above average by the end of the week.

&&

.DISCUSSION...
It is the dry season in the Southwest and this forecast period it
true to that, but there is a faint ray of hope a little beyond
this forecast package. Currently a broad upper ridge was sitting
over the southwest U.S. and that was keeping our winds down and
our temperatures about 10 degrees above average. Easter Sunday
will be a great day to get out and enjoy the weather, with warm
afternoon temperatures under partly cloudy skies. By Monday the
upper level ridge will have moved to our east and a weak upper
trough will be moving across the area. This feature will make
things windy Monday afternoon. Right now it looks like the winds
will stay just below advisory level speeds (25 to 35 mph), but not
by much. We may need to issue an advisory depending on what the
next few models bring and how much high level cloud cover we may
be expecting. On Tuesday some cooler air will filter in behind the
upper level trough and then on Wednesday a back door cold front
will try and push into the region which will cool our Wednesday's
highs all the way back down to normal for this time of year. Our
"cooler" weather will be short lived as another weak upper level
trough moves across New Mexico on Thursday. This weak system will
swing our winds back around to the west which warm our highs back
well above normal for Thursday and Friday. Some lowland locations
will approach 90 by Friday. Next weekend looks dry and warm, with
breezy to windy conditions on Saturday and very windy conditions
on Sunday. Looking just beyond the forecast period the GFS
continues to slowly move an upper level trough into New Mexico for
the first part of next week. This system is able to squeeze out a
little precipitation. The ECMWF keeps the system much more
progressive which gives us very little precipitation chances, but
lots of wind potential. We shall see.

&&

.AVIATION...Valid 01/00Z-02/00Z...Dry west-northwest flow aloft will
continue to bring FEW-SCT250 thru end of the period. Light winds are
expected through 01/18Z, then increasing and becoming 250-
27010G20KT.

&&

.FIRE WEATHER...

Fire weather Watch now in effect from 1 pm to 8 pm Monday for all
areas except the Gila region.   Dry weather with some breezy-windy
days, periods of high clouds and warmer temperatures are expected
through next week. On Monday a weak upper level trough approaches.
Mix down of strengthened winds aloft ahead of this feature and
development of attendant regional lee surface troughing, will favor
gusty west-southwest winds area wide Monday afternoon. With min RH
in the single digits expected and low fuel moistures in place,
environment will favor development of critical fire conditions
Monday afternoon for our southwest lowland and Tularosa basin area.
A relative absence in high cloud cover is also expected for that
time.  Winds turn southeast overnight Tuesday and on Wednesday and
become breezy-locally windy, as a backdoor cold front moves in.
Breezy conditions return Thu/Fri next week, with the potential for a
very windy day next Sunday.

Min RH through Tuesday will range from the single digits lowlands,
to low teens for the mountains. Values climb roughly 5-10 percent
Wed on return southeast flow behind the front.  Readings fall back
to early week values through next weekend.  Good to very good vent
rates will continue today, with improvement to excellent rates
thereafter through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 54  85  55  83 /   0   0   0   0
Sierra Blanca           52  82  53  80 /   0   0   0   0
Las Cruces              50  82  49  80 /   0   0   0   0
Alamogordo              51  82  49  80 /   0   0   0   0
Cloudcroft              40  64  38  59 /   0   0   0   0
Truth or Consequences   50  82  49  79 /   0   0   0   0
Silver City             45  74  41  70 /   0   0   0   0
Deming                  48  81  46  79 /   0   0   0   0
Lordsburg               48  80  45  77 /   0   0   0   0
West El Paso Metro      54  81  54  81 /   0   0   0   0
Dell City               49  87  51  84 /   0   0   0   0
Fort Hancock            53  86  54  84 /   0   0   0   0
Loma Linda              51  80  51  78 /   0   0   0   0
Fabens                  51  85  53  84 /   0   0   0   0
Santa Teresa            50  83  51  81 /   0   0   0   0
White Sands HQ          54  83  53  80 /   0   0   0   0
Jornada Range           49  82  48  80 /   0   0   0   0
Hatch                   48  86  47  81 /   0   0   0   0
Columbus                50  83  49  81 /   0   0   0   0
Orogrande               53  83  52  80 /   0   0   0   0
Mayhill                 44  70  43  69 /   0   0   0   0
Mescalero               43  69  42  68 /   0   0   0   0
Timberon                42  67  41  66 /   0   0   0   0
Winston                 42  74  40  71 /   0   0   0   0
Hillsboro               49  80  46  76 /   0   0   0   0
Spaceport               49  83  47  79 /   0   0   0   0
Lake Roberts            40  74  36  69 /   0   0   0   0
Hurley                  44  75  41  73 /   0   0   0   0
Cliff                   43  79  39  75 /   0   0   0   0
Mule Creek              45  75  43  72 /   0   0   0   0
Faywood                 46  78  42  74 /   0   0   0   0
Animas                  48  81  44  79 /   0   0   0   0
Hachita                 47  83  46  79 /   0   0   0   0
Antelope Wells          49  82  47  78 /   0   0   0   0
Cloverdale              47  77  44  74 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Monday afternoon through Monday evening
     for NMZ111>113.

TX...Fire Weather Watch from Monday afternoon through Monday evening
     for TXZ055-056.

&&

Brice/Tripoli
Hazardous weather outlook, Mar 31, 2:47 AM MST, 21 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
347 AM MDT SAT Mar 31 2018

NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
347 AM MDT Sat Mar 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Windy Monday afternoon and early evening with winds gusting around
40 mph. Blowing dust may reduce the visibility to less than 2 miles
over a few areas resulting in hazardous driving conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the entire zone in the month of April. No precipitation was recorded at Gila Hot Springs which normally gets 0.48 inches of precipitaiton in April.

Drought, Southern Gila Highlands/Black Range

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The entire zone remained in Severe(D2) drought through the month.

Drought, Eastern Black Range Foothills

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
Drought Monitor
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month across the entire zone. No precipitation was recorded at Hillsboro which normally gets 0.37 inches in April.

Drought, Sierra County Lakes

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sierra County Lakes forecast zone
Reported by
Drought Monitor
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

With only a trace of precipitation recorded at the Truth or Consequences Airport in April, Severe(D2) drought continued through the month. The average precipitation at Truth or Consequences is 0.29 inches.

Drought, Central Tularosa Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northern three-fourths of the zone remained in Severe(D2) drought. The White Sands National Monument didn't record any precipitation when the average for April is 0.32 inches.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone remained in Severe(D2) drought through the month of April. The Mountain Park Cooperative Observer received no precipitation during the month when the average is 0.67 inches.

Drought, Sacramento Mountains Above 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern third of the zone remained in Severe(D2) drought during the month. The Cloudcroft Cooperative Observer received just a trace of precipitation during the month when the average is 0.88 inches.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought continued for the northern third of the zone during the month of April. The Elk Cooperative Observer received just a trace of precipitation when the average is 0.43 inches.

Drought, Southwest Desert/Lower Gila River Valley

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The northern half of the zone started the month in Severe(D2) drought and on April 24th, the entire zone was placed in severe drought. The Redrock Cooperative Observer did not receive any precipitation during the month when the average is 0.31 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751533, 751534, 751536, 751537, 751539, 751545, 751546, 751547, 751553.